Alabama, 2008

Flash Flood in Alabama, April 18, 2008

April 18, 2008 · NWS MOB · 1 event in 1 county or zone

Heavy rains on April 18 caused temporary street flooding across the central part of Washington county. Several side roads had to be closed for more than an hour due to flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

Heavy rains on April 18 caused temporary street flooding across the central part of Washington county. Several side roads had to be closed for more than an hour due to flooding. Four to five inches of rain fell across the area in a three hour period.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Apr 18, 8:43 PM CST, 17 minutes earlier.

Area forecast discussion, Apr 18, 8:43 PM CST, 17 minutes before
AREA FORECAST DISCUSSION...MESOSCALE UPDATE
NATIONAL WEATHER SERVICE MOBILE AL
943 PM CDT FRI APR 18 2008

.UPDATE...WILL LET THE TORNADO WATCH GO DOWN AT 10 PM FOR OUR
SOUTHEAST MISSISSIPPI ZONES. THE SOUTHEASTERN HALF OF GEORGE COUNTY
MAY NOT HAVE SEEN THE FRONT GO THROUGH AND THEY MAY HAVE STORMS
ONGOING AT 10 PM...BUT THEY SHOULD CLEAR OUT OF THERE BY 1030 PM. TO
THE EAST...WILL CONTINUE WITH THE TORNADO WATCH FOR OUR SOUTHERN
ALABAMA AND FLORIDA PANHANDLE COUNTIES GIVEN SOME SHEAR STILL IN
PLACE WITH A SWLY 55 KT LOW LEVEL JET MOVING ACROSS AND BACKED
SOUTHEASTERLY SURFACE WINDS OVER COASTAL ALABAMA AND THE PANHANDLE.
LAPS DATA STILL SHOWING 0-3 KM HELICITY 150-190 M2/S2 OVER EXTREME
SOUTHWEST ALABAMA JUST AHEAD OF THE FRONT. /05

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...FIRE WEATHER WATCH FROM 11 AM SATURDAY TO 6 PM SATURDAY FOR THE
     FOLLOWING ZONES: COASTAL ESCAMBIA...COASTAL OKALOOSA...
     COASTAL SANTA ROSA...COASTAL WALTON...INLAND ESCAMBIA...
     INLAND OKALOOSA...AND INLAND SANTA ROSA.

     FIRE WEATHER WATCH FROM NOON SUNDAY TO 6 PM SUNDAY FOR THE
     FOLLOWING ZONES: INLAND ESCAMBIA...INLAND OKALOOSA...AND
     INLAND SANTA ROSA.

MS...NONE.
GM...SMALL CRAFT ADVISORY UNTIL 7 AM SATURDAY FOR THE FOLLOWING
     ZONES: COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20
     NM...COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT
     20 NM...MOBILE BAY...WATERS FROM DESTIN TO PENSACOLA FL
     FROM 20 TO 60 NM...AND WATERS FROM PENSACOLA FL TO
     PASCAGOULA MS FROM 20 TO 60 NM.

&&

05/GARMON
Hazardous weather outlook, Apr 18, 4:55 AM CST, 16 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTION
NATIONAL WEATHER SERVICE MOBILE AL
555 AM CDT FRI APR 18 2008

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-191200-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY-
GREENE-STONE-GEORGE-
555 AM CDT FRI APR 18 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF INLAND SOUTHEAST
MISSISSIPPI...SOUTHWEST ALABAMA...THE WESTERN FLORIDA
PANHANDLE...AND THE ADJACENT COASTAL WATERS OF ALABAMA AND NORTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

ALONG AREA BEACHES...A MODERATE RISK OF RIP CURRENTS EXISTS TODAY
DUE TO INCREASED SOUTHERLY WINDS. MODERATE TO STRONG ONSHORE WINDS
MAY RESULT IN HAZARDOUS BOATING CONDITIONS FOR SMALL CRAFT.

A COLD FRONT WILL APPROACH THE GULF COAST TONIGHT WITH SHOWERS AND
THUNDERSTORMS EXPECTED TO IMPACT THE AREA LATE THIS AFTERNOON AND
TONIGHT. THERE IS A SLIGHT RISK THAT SOME OF THE THUNDERSTORMS COULD
BE SEVERE LATE THIS AFTERNOON AND THIS EVENING AS THEY MOVE EASTWARD
INTO SOUTHEAST MISSISSIPPI...EXTREME SOUTHWESTERN ALABAMA...AND THE
NORTHWESTERN FLORIDA PANHANDLE. STAY TUNED FOR FURTHER UPDATES FROM
THE NATIONAL WEATHER SERVICE ON THE THUNDERSTORMS MOVING THROUGH
LATE THIS AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS AN INCREASED RISK OF WILDFIRES ON SUNDAY OVER THE INLAND
PORTION OF THE NORTHWEST FLORIDA PANHANDLE. OUTSIDE OF A SMALL
CHANCE OF THUNDERSTORMS MONDAY...NO OTHER FORMS OF HAZARDOUS WEATHER
ARE ANTICIPATED THROUGH MOST OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY
BE REQUIRED MAINLY LATE THIS AFTERNOON THROUGH TONIGHT.

In the hours before

Special weather statement, Apr 18, 4:36 PM CST, 4 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
536 PM CDT FRI APR 18 2008

MSZ067-075-076-182330-
PERRY-GREENE-WAYNE-
INCLUDING THE CITIES OF...WAYNESBORO...
536 PM CDT FRI APR 18 2008

...A STRONG THUNDERSTORM IS BEING DETECTED OVER PERRY...GREENE AND
WAYNE COUNTIES...

AT 533 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 2 MILES NORTHEAST OF TALLAHALA...AND MOVING NORTHEAST AT
50 MPH.

THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
RHODES...RICHTON...MULBERRY...STRENGTHFORD...SMITHTOWN...CLARA AND
WAYNESBORO THROUGH 630 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...DANGEROUS CLOUD
TO GROUND LIGHTNING... AND WIND GUSTS OF 45 TO 50 MPH...WHICH COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.

THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW
LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FRIDAY EVENING
FOR SOUTHEAST MISSISSIPPI.
Special weather statement, Apr 18, 6:19 PM CST, 2 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
719 PM CDT FRI APR 18 2008

MSZ067-076-190115-
GREENE-WAYNE-
719 PM CDT FRI APR 18 2008

...A STRONG THUNDERSTORM IS BEING DETECTED OVER GREENE AND WAYNE
COUNTIES...

AT 717 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 10 MILES WEST OF SAND HILL...AND MOVING NORTHEAST AT 20
MPH.

THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
SAND HILL...AVERA...BOTHWELL...PIAVE AND SMITHTOWN THROUGH 815 PM
CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...DANGEROUS CLOUD
TO GROUND LIGHTNING... AND WIND GUSTS OF 40 TO 50 MPH...WHICH COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.

THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW
LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FRIDAY EVENING
FOR SOUTHEAST MISSISSIPPI.
Local storm report, Apr 18, 7:15 PM CST, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
815 PM CDT FRI APR 18 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     TSTM WND GST     AVERA                   31.30N 88.74W
04/18/2008  E70.00 MPH       GREENE             MS   COUNTY OFFICIAL

            ESTIMATED WIND GUST OF 70 MPH AND HAIL OF UNKNOWN SIZE IN
            AVERA.

&&

DL
Local storm report, Apr 18, 8:22 PM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
922 PM CDT FRI APR 18 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     TSTM WND DMG     1 SE FRUITDALE          31.33N 88.39W
04/18/2008                   WASHINGTON         AL   STORM CHASER

            TWO PINE TREES WERE SNAPPED ALONG US HIGHWAY 45 SOUTH OF
            FRUITDALE. TIME ESTIMATED.

&&

DL

The radar

The Mobile radar (KMOB), 101 km away, was scanning. The volume nearest the first event began at 02:58 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Washington

When
April 18, 9:00 PM CST to 10:30 PM CST
Where
Washington County, Copeland Co to 2 mi SW of Yellow Pine
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
31.570, -88.430

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2008Every state in 2008This day in weather historyWarnings in Alabama, April 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 93333.